Heavy Snow, Dundy
- When
- March 20, 8:00 AM MST to 5:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
A winter storm produced heavy snow across all of northwest Kansas, southwest Nebraska and east central Colorado. Minor blowing and drifting was also reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A winter storm produced heavy snow across all of northwest Kansas, southwest Nebraska and east central Colorado. Minor blowing and drifting was also reported. Numerous traffic accidents were reported in the area with school, business and road closures common. Snowfall amounts were heaviest across Decatur, Rawlins Sherman, Thomas and Wallace counties with a maximum of 12 to 14 inches reported by cooperative observers and storm spotters. Goodland, Kansas reported 13.4 inches of snow in 24 hours, making it the 7th snowiest calendar day on record.Some county snowfall amounts in the Tri-state area include, in Colorado: Yuma 6-10", Kit Carson 6-12", Cheyenne 6-8"; in Nebraska: Dundy 5-9", Hitchcock 6-9", Red Willow 9-11"; in Kansas: Cheyenne 8-11", Rawlins 6-13", Decatur 8-12", Norton 8-10", Sherman 9-14", Thomas 8-13", Sheridan 8-12", Graham 8-10", Wallace 8-14", Logan 6-12", Gove 6-12", Greeley 4-7", Wichita 6-10".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 20, 2:16 AM MST, 5 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 AM MST MON MAR 20 2006
.DISCUSSION...FORECAST CONCERNS REMAIN ON OUR DEVELOPING WINTER
STORM.
AT 0915Z RADAR MOSAIC STARTING TO FILL IN AFTER GOING NEARLY EMPTY
AS MID LEVEL DRYING PUT A STRANGLEHOLD ON OUR ACCUMULATING SNOW
FORECAST. IN ITS PLACE HOWEVER HAS BEEN DRIZZLE EARLIER IN THE
EVENING WITH FREEZING DRIZZLE/FREEZING RAIN CURRENTLY. FEELING IS
THAT ONCE THE MID LEVELS SATURATE A BIT LATER THIS MORNING SNOW
SHOULD BECOME THE DOMINANT WEATHER TYPE.
TODAY/TONIGHT...WIDESPREAD SNOW WITH AREAS OF BLOWING SNOW WILL
COVER THE TRI-STATE AREA THROUGH THE DAY. CONVECTION IN TEXAS
HANDLED WELL BY THE GFS WITH STRONG LOW TO MID THETA-E CONVERGENCE
AND UPPER JET DIVERGENCE. THESE PARAMETERS INTENSIFY ATOP OUR AREA
THROUGH MUCH OF THE DAY SO HAVE INCLUDED THUNDER. DOWNFALL WOULD
BE 500 WINDS CARRY PRIMARY THUNDER ACTIVITY POSSIBLY TO OUR EAST. SREF
SUGGESTS SOME AREAS WILL HAVE AN INCH OR GREATER SNOWFALL RATES
AND WITH SOME CONVECTION EVEN HIGHER RATES POSSIBLE. NORTHEAST
WINDS OF 20 TO 30 MPH WILL CREATE NEAR BLIZZARD CONDITIONS. AS THE
STORM SYSTEM MOVES A LITTLE QUICKER TO OUR EAST TONIGHT SNOWFALL
SHOULD SHUT DOWN QUICKLY WITH ANY ACCUMULATIONS ACROSS THE EAST
WHERE THEY ARE CLOSER TO ITS DYNAMICS. USING HPC QPF GUIDANCE AND
A 12:1 RATIO STORM TOTAL SNOW AMOUNTS WILL RANGE FROM 5 TO 7
INCHES ACROSS FAR EASTERN COLORADO TO NEAR 15 INCHES IN NORTON AND
GRAHAM COUNTIES.
TUESDAY/TUESDAY NIGHT...SNOWPACK WILL KEEP AFTERNOON TEMPERATURES
IN CHECK NOT TO MENTION AN UNFAVORABLE AND SLOWLY DEVELOPING
SOUTHEAST WIND IN RESPONSE TO NEXT APPROACHING UPPER LOW AND
ASSOCIATED TROUGH. SKIES WILL CLEAR ACROSS THE EAST WITH AN
INCREASE IN HIGH CLOUDS WEST. FOR TUESDAY NIGHT ANOTHER STORM
SYSTEM MOVES INTO FAR EASTERN COLORADO. SREF/GFS/NAM SHOW AN
INCREASING CHANCE OF SNOW MAINLY ACROSS THE WESTERN 1/2 OF THE
AREA. LOWS WILL BE TRICKY GIVEN THE SNOWPACK BUT CLOUDINESS SHOULD
PREVENT THINGS FROM GETTING OUT OF CONTROL.
WEDNESDAY/WEDNESDAY NIGHT...STORM SYSTEM MOVES ACROSS THE AREA AND
CONFIDENCE IS FAIRLY HIGH IN MEASURABLE SNOW. WILL UP POPS TO 50
PERCENT. THIS SYSTEM WILL EXIT THE AREA WEDNESDAY NIGHT SO
DECREASING POPS WILL BE THE WAY TO GO. HIGH TEMPERATURES HAVE BEEN
LOWERED CONSIDERABLY GIVEN SNOWPACK ALREADY IN PLACE PLUS SNOW
THAT IS EXPECTED.
THURSDAY-SUNDAY...NO SIGNIFICANT CHANGES MADE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING
FOR KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-
KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.
NE...WINTER STORM WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING
FOR NEZ079-NEZ080-NEZ081.
CO...WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR COZ090-
COZ091-COZ092.
&&
DDTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 445 AM MST MON MAR 20 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 545 AM CST MON MAR 20 2006 /445 AM MST MON MAR 20 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT UNTIL 11 PM MST (MIDNIGHT CST). AN UPPER LEVEL STORM SYSTEM CONTINUES TO ORGANIZE AND STRENGTHEN THIS MORNING ACROSS THE TEXAS PANHANDLE. THROUGH THE AFTERNOON AND EVENING HOURS THIS LOW PRESSURE AREA WILL SLOWLY MOVE NORTHEAST TOWARD SOUTH CENTRAL KANSAS THEN MOVE QUICKLY EAST. SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED WEST OF A MCCOOK NEBRASKA TO LEOTI KANSAS LINE WITH A FOOT OR SO EAST OF THIS LINE. VISIBILITIES WITHIN THE STRONGER BANDS OF SNOW WILL DROP TOWARD ONE QUARTER MILE IN HEAVY SNOW AND CREATE DANGEROUS DRIVING CONDITIONS. TRAVEL IS NOT RECOMMENDED TODAY AND MOTORISTS SHOULD BE PREPARED FOR THE CHANCE OF ROADS...HIGHWAYS...AND POSSIBLY INTERSTATE 70 BEING SHUT DOWN IN SPOTS FROM EASTERN COLORADO TO CENTRAL KANSAS. BE SURE TO STAY INFORMED ABOUT POSSIBLE ROAD CLOSURES. RANCHERS ARE ENCOURAGED TO TAKE PRECAUTIONS TO PROTECT YOUNG LIVESTOCK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 AM MST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM HEAVY SNOW GOODLAND 39.35N 101.71W
03/20/2006 M5.0 INCH SHERMAN KS NWS EMPLOYEE
5 INCHES OF SNOW IN TWO HOURS.
&&
MENTZERThe national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494789, 5494790, 5494791.